(2002; 116 pages)
Endocrinotoxicity induced by Coriandrum sativa: a case report
Ebrahim Zabihi and Mohammad Abdollahi, Drug and Poisoning Information Center (DPIC), Food and Drug Organization, Ministry of Health & Medical Education, Islamic Republic of Iran
A 28 year old woman had taken an extract of Coriandrum sativa leaves and branches (200 ml of about 10% aqueous extract for 7 executive days) to augment lactation to breastfeed her 10-month-old infant. After 7 days she was admitted to the hospital with severe diarrhoea and stomach pain. The patient had no significant serum or urine test changes and recovered after common palliative therapy. Fifteen days later the patient came back complaining of skin darkness, depressed mood and loss of body fluids and amenorrhoea, which was diagnosed as an adrenal dysfunction. The patient said that she did not have any history of such a condition. The patient received intramuscular dexamethasone (4 mg/day) for 3 days then continued with pred-nisolone tablet (5 mg/day) for 10 consecutive days. She also received oral contraceptive for relief of her menstruation cycle disturbances (spotting, oligomenorrhoea, dysmenorrhoea). After 10 days the patient was well and healthy.
Based on the literature, coriander seeds have been used as a herbal medicine (3 g/day) as antispasmodic and anticarminative (1, 2). Also its leaves and small branches are used as a vegetable and food supplement in Iran (3).
1. Blumenthal, M., Goldberg, A., Brinckmann. Journal of Integrative Medicine, 75-76 (2000).
2. Weis, R.F., Fintelmann, V. Herbal Medicine, 2nd ed., Thieme, 2000 pp. 77-78.
3. Zargari, A. Herbal Drugs, Teheran University Publication Inc., 13774, Vol. 2, 586-587.